Hail, Knox
- When
- May 21, 6:10 PM CST
- Where
- Knox County, 4.92 mi NNW of Hedge City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.090, -92.180
Thunderstorms congealed into a QLCS ahead of a cold front on May 21st. As the line matured, thunderstorm wind gusts produced damage in east-central Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Thunderstorms congealed into a QLCS ahead of a cold front on May 21st. As the line matured, thunderstorm wind gusts produced damage in east-central Missouri. Much further to the north and south, discrete thunderstorms caused wind and hail damage in Knox County and Iron and Madison Counties, respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 21, 5:49 PM CST, 21 minutes earlier. Its key messages:
Area Forecast Discussion...Updated National Weather Service Saint Louis MO 649 PM CDT Tue May 21 2024 .UPDATE... Issued at 638 PM CDT Tue May 21 2024 Thus far the anticipated severe weather has not materialized as anticipated and advertised much of the day by the majority of the CAMS with the lack of a line of severe storms/supercells. Overall it appears at the least the intensity and coverage of severe will be less than previously thought. The latest ACARS soundings from St. Louis are showing a warm layer aloft and we are speculating that the elevated showers and storms now between St. Louis and Columbia could erode that warm layer and result in an improving environment for severe storms, especially the severe cluster north of Lake of the Ozarks that is moving east-northeast. The CAPE and shear distribution ahead of the advancing cold front will continue to support severe potential ahead of the front. We have been updating our messaging to imply severe storms will be more scattered in coverage. We have also toned down our wording from the higher-end threats, and believe our threats with any severe storms are damaging winds of 60-70 mph, hail to the size of golfballs, and isolated tornadoes. The severe threat should wind down greatly by midnight. Glass && .KEY MESSAGES... - Scattered severe thunderstorms are expected tonight, mainly during the evening. The primary severe threats are damaging winds of 60-70 mph, hail to the size of golf balls, and isolated tornadoes. - Showers and thunderstorms chances will be focused south of I-70 on Wednesday as a cold front settles into southward. A few severe thunderstorms will be possible, mainly across southeast Missouri and southwest Illinois in the afternoon and evening. - Unsettled weather will dominate the from Thursday through the Memorial Day weekend with frequent chances for showers and thunderstorms, and normal to above normal temperatures. && .SHORT TERM... (Through Late Wednesday Night) Issued at 200 PM CDT Tue May 21 2024 It is the waiting game at this hour early this afternoon. Instabilitycontinues to grow with heating, and most of the CWA is characterized by MLCAPE of 1500-2000+ J/KG but capped as well with a decent warm layer above 850 mb. An axis of very unstable air and MLCAPE of 3000+ J/KG focused ahead of the cold front across eastern KS into far NW will be the genesis zone and the latest GOES imagery is already showing deepening convective cu/towers and storm initiation. Thunderstorms should erupt from NW MO into far eastern KS within the next few hours and favorable deep layer shear of 55+ kts and the aforementioned CAPE suggests they will quickly become severe with supercells favored. The supercell storms will move quickly east-northeast and should grow in coverage into a broken line, tracking into central and northeast MO in the 6-8 pm time frame. This line will then track quickly to the east- southeast through the evening with MLCAPE values of 2000+ and robust deep layer shear maintaining the severe threat across the ENTIRE AREA until it exits the CWA in southeast MO and far southwest IL near 06-07z. Deep layer shear vectors have a fairly large orthogonal component to the advancing cold front/forcing suggesting that the line should at least be composed of semi- discrete supercells into late evening with merger potential suggesting localized upscale growth in severe bowing line segments/clusters. All severe weather hazards will be possible throughout the CWA, but the greatest potential for high- end severe weather including very large hail greater than 2 inches in diameter, wind gusts possibly of 80+ mph, and tornadoes including a strong tornado will reside this evening across central and northeast MO and west-central IL. In this area the instability will be greatest during the duration of the event and there is a short window of slightly better low-level hodograph curvature. The low-level winds veer through the evening diminishing hodograph curvature and resulting in more of a straight-line profile in the low-levels which is less favorable in general for supercell tornadoes, unless good deviant motion occurs. 0-3km shear vectors would also support tornado potential with linear structures and QLCS processes as well. The cold front will settle into southern MO and southern IL on Wednesday. A well-defined progressive short wave trof will move through the mid-upper MS Valley Wednesday afternoon and evening and this will aid in showers and thunderstorms generally focused south of I-70 and especially across southeast MO and southern IL in proximity to the frontal zone. While there appears to be some severe potential in the afternoon and evening, the greatest instability is forecast at this time to reside south of the CWA and this would suggest that is where the greatest severe threat will be favored as well. Wednesday will also be 10-15 degrees cooler with the area largely in the post-frontal air mass. Glass && .LONG TERM... (Thursday through Next Tuesday) Issued at 200 PM CDT Tue May 21 2024 An unsettled pattern will persist into early next week with progressive west-southwest flow aloft forecast. While there continue to be some differences in the guidance suite with details, this flow regime will be feature periodic shortwaves tracking within the flow and traversing the area and frontal boundaries attendant with them wavering north to south and across the area. This will result in frequent shower and thunderstorm chances, however dry time will be frequent as well. Currently Friday and Sunday have the greatest precipitation potential but not all day rains. High temperatures are a bit uncertain and could vary depending on clouds and timing of the rain. Our current forecast is a bit cooler than the previous one and generally lies in the lower quartile of the NBM range, and suggests warmer highs more into the 80s is certainly quite possible. Glass && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 628 PM CDT Tue May 21 2024 Thus far the coverage of storms has been much less than previously anticipated. That said we still expect showers and storms to impact the terminals this evening but have less confidence in the intensity and flight categories. The new TAFS have less thunderstorm wind but still retain a period of IFR flight conditions when the stronger thunderstorms move east across the area this evening and impact the terminals. In the wake of the thunderstorms, there will a westerly wind shift and VFR flight conditions. Glass && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 637 PM CDT Tue May 21 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-222345- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 637 PM CDT Tue May 21 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Scattered severe thunderstorms are possible across the area, mainly this evening. The primary severe threat is damaging winds of 60-70 mph, hail to the size of golf balls, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible each day through Monday. A few severe storms are possible across southeast Missouri and southern Illinois on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Glass
The St Louis radar (KLSX), 201 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
A tree was reported down south of Edina.
Thunderstorm winds uprooted a tree across Highway D. There were multiple trees down on Highway D outside of Eolia.
A tree was reported down on Highway 61 near the St. Charles and Lincoln county border.
A large tree snapped and fell onto power lines nearby.
Medium to large tree branches fell along Route C between Port Hudson Lake Conservation Area and US 50 west of Leslie.
Reports of 1 to 2 inch hail fell in Iron County with the largest stones falling 4 miles southeast of Roselle. The largest community impacted was Fredericktown which received 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173224, 1173225, 1173226, 1173227, 1173228, 1173229, 1173230, 1173231, 1173232.